Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 207, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2003, 9:01 AM CDT for Bon Homme County, Hutchinson County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 9:01 AM CDT (14:01 UTC)
- Expired
- Jul 14, 2003, 9:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
760 WUUS53 KFSD 141401 SVRFSD SDC009-067-141445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 AM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA EXTREME SOUTHWESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 945 AM CDT * AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF TRIPP...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS SOUTHWEST OF TRIPP THROUGH 905 AM CDT SCOTLAND AROUND 930 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4326 9811 4312 9810 4300 9765 4319 9764 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 AM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 14, 2:52 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 252 AM CDT MON JUL 14 2003 ...CONVECTIVE CHANCES/SEVERITY REMAIN THE CONCERN THRU THE SHORT TERM... SYNOPSIS...00Z OBJECTIVE UPPER AIR ANALYSIS INDCD FLAT RIDGE ACROSS THE SW US...NW FLOW ACROSS THE PLAINS AND A MEAN DEEP TROF OVR THE ERN US. SHRTWV OF INTEREST AT H5 WAS OVR MT/ID AT 00Z. STRNG ELEVATED MIXED LAYER WAS PRESENT OVR THE NRN PLAINS SEEN AT H7 WITH +18 AT KRAP. MOISTURE RETURN CONTINUED AT H85 AHEAD OF CDFNT FM MANITOBA SWWD INTO MT. H85 DPS WERE RUNNING FM +10 TO +15. 06Z SUBJECTIVE MSAS SFC ANAL INDCD LO PRES OVR CNTRL SD. CDFNT EXTNDD NE FM THE LO ACRS ERN ND. FORECAST...CURRENT 40KT LO LVL JET FM CNTRL KS INTO S-CNTRL SD RESPONSIBLE FOR CURRENT ACCUS FIELD DEVELOPING FM NW SD SE TO NEAR K9V9. THIS SEEMS TO BE THE ERN EDGE OF THE STNG CAPPING. TRW SHLD CONT TO DVLP ALONG THIS NRN/ERN EDGE OF CAP AND MV E/SE THRU THE MORNING AS THE LO LVL JET VEERS. CDFNT WL MV INTO THE CNTRL FA BY 18Z AND THRU THE SE FA BY 03Z. ATMO EXPECTED TO RECOVER QUICKLY DUE TO THE PRESENCE OF UNTAPPED UNSTABLE BOUNDARY LAYER AIR TO THE SOUTHWEST OF MORNING TRW. ETA SFC DPS SEEM TO HIGH...BUT NEVERTHELESS BY LATE AFTERNOON MLCAPE OF 3000-4000 J/KG EXPECTED ACROSS THE SE CWA. PROBLEM WILL BE CAPPING THOUGH AS H7 THERMAL RIDGE RIDES OVR CWA. AS MT SHRTWV APPROACHES CDFNT BY LATE AFTERNOON...MID LVL CAA WILL LEAD TO A NARROW CORRIDOR OF WEAKER CIN EXPECTED NR THE FNT OVR SRN MN INTO NW IA. SFC CONVERGENCE AND WEAKEN INVERSION SHLD LEAD TO ISO/SCT TRW DVLPMNT BY LATE AFTERNOON OVR THIS AREA. DEEP LAYER SHEAR OF 40-50 KTS WL BE SUFFICIENT FOR ORGANIZED SVR STORMS. SPC HAS SERN CWA IN MOD RISK AND WL MENTION SVR IN THESE ZONES. WL RAISE GOING HIGHS IN THE W TODAY AS MID LVL CAP SHLD KEEP SKIES MC AND WITH GOOD MIXING...SHLD SEE TMPS TO NR H85 MIX OUT TMPS. TRW CLRS CWA BY MIDNIGHT AND WL HAVE ZONES DRY AFTER THAT. WL REDUCE CHC POPS TO SCHC FOR TUESDAY NIGHT IN THE NW FA. GOOD LO LVL JET FM WRN NEB INTO WRN SD...BUT LITTLE IN THE WAY TO FOCUS AN MCS IN OUR CWA. WL ALSO REMOVE TRW FM WED AS BOUNDARIES STAY N AND W OF CWA. BETTER CHCS FOR CONVECTION WILL BE WED NIGHT AS WK SFC BOUNDARY SLIDES S INTO CWA AND 40 KT LO LVL JET IMPINGES ON BOUNDARY. WL HAVE THE HIGHEST POPS IN THE EAST. .FSD...NONE BOUSTEAD
Hazardous weather outlook, Jul 14, 6:51 AM CDT, 2 hours 10 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-151200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 651 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS MORNING...NO SEVERE STORMS ARE EXPECTED AT THIS TIME. MORE INTENSE THUNDERSTORM ACTIVITY IS EXPECTED BY LATE AFTERNOON... SOUTHEAST OF A LINE FROM YANKTON TO SIOUX FALLS TO MARSHALL. A COLD FRONT WILL SLOWLY MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA TODAY. THE ATMOSPHERE ALONG AND AHEAD OF THE COLD FRONT IS EXPECTED TO BECOME EXTREMELY UNSTABLE BY AFTERNOON OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE FRONT LATE THIS AFTERNOON...THUNDERSTORMS WILL REDEVELOP. DUE TO THE EXPECTED WIND SHEAR THROUGH THE ATMOSPHERE...AND THE AMOUNT OF INSTABILITY...SOME OF THESE THUNDERSTORMS COULD BE SEVERE. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND. DUE TO THE AMOUNT OF INSTABILITY AND LOW LEVEL MOISTURE IN THE ATMOSPHERE...AND ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE...SOUTHEAST OF A LINE FROM SIOUX CITY TO JACKSON MINNESOTA...WHERE A MODERATE RISK FOR SEVERE THUNDERSTORMS IS FORECAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 14, 7:41 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 AM 9 NNE YALE SD .75 INCH HAIL
07/14/03 BEADLE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:42 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.